Thunderstorm Wind, Ziebach
- When
- July 4, 12:00 AM MST
- Where
- Ziebach County, 9 mi SE of Dupree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.950, -101.450
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT THU JUL 3 2003 WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE THIS EVENING. MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES TONIGHT. INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW WITH HIGHS MAINLY IN THE 80S. THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND MAINLY DRY WX FOR EARLY NEXT WEEK. .UNR...NONE. GR
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 704 AM MDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM PHILIP TO MARTIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 10 S INTERIOR SD .75 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.
0705 PM 4 S INTERIOR SD 1 INCH HAIL
07/03/03 JACKSON EVENT DURATION 5
MINUTES. REPORTED BY
PUBLIC.
0710 PM 5 S INTERIOR SD 2.5 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.
0710 PM INTERIOR SD 1 INCH HAIL
07/03/03 JACKSON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 13 N MARTIN SD 1.75 INCH HAIL
07/03/03 BENNETT EVENT DURATION 10
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.
0802 PM 7 E MARTIN SD TORNADO
07/03/03 BENNETT REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 4 N TUTHILL SD TORNADO
07/03/03 BENNETT 2 TORNADOES ON GROUND
REPORTED BY LAW
ENFORCEMENT OFFICIAL.SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-040330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 905 PM MDT JUL 3 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 627 CANCELLED FOR PORTIONS OF FAR WESTERN SOUTH DAKOTA... MEADE...PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES OF FAR WESTERN SOUTH DAKOTA HAVE BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT MDT. ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN THOSE AREAS DURING THE REST OF THE NIGHT...BUT THE THREAT OF SEVERE WEATHER HAS ENDED. PERKINS...ZIEBACH...HAAKON...JACKSON...BENNETT...MELLETTE...TODD... AND TRIPP COUNTIES OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA REMAIN UNDER SEVERE THUNDERSTORM WATCH NUMBER 629 WHICH IS IN EFFECT UNTIL 300 AM MDT...OR 400 AM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM WANBLEE SD 1 INCH HAIL
07/03/03 JACKSON REPORTED BY STORM
SPOTTER.
0827 PM 10 S VETAL SD 1.75 INCH HAIL
07/03/03 BENNETT REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372671.